Tennessee, 2019

Flooding in Tennessee, February 11 to 12, 2019

February 11 to 12, 2019 · NWS MEG · 8 events in 5 counties and zones

A slow moving system in the Lower Mississippi valley caused areal and river flooding over portions of west Tennessee on February 11th and 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A slow moving system in the Lower Mississippi valley caused areal and river flooding over portions of west Tennessee on February 11th and 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 11, 9:21 AM CST, 54 minutes earlier.

Area forecast discussion, Feb 11, 9:21 AM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
921 AM CST Mon Feb 11 2019

.DISCUSSION...

Stalled frontal boundary located along I-40 this morning with
moderate to heavy rainfall along and north of the boundary.
Rainfall averaging around 0.25 inch an hour across NE AR, MO
Bootheel and NW TN. Starting to see lots of ponding of water in
fields and low lying areas as soil is fairly saturated across this
area. Areal flooding warnings in effect across these areas this
morning. Threat for heavy rain will continue tonight as low
pressure tracks from north AR into the Ohio Valley and a cold
front moves across the Mid-South. Extended the flood watch until 6
am Tuesday since the heavy rain threat will continue past
midnight especially east of the MS River.

Some minor updates made to temperatures otherwise forecast on
track.

SJM

&&

PREV DISCUSSION... /issued 401 AM CST Mon Feb 11 2019/

Early morning temperatures range from the middle 50s in Northeast
Mississippi to the middle 40s in Northeast Arkansas under cloudy
skies. We will begin the work week with mild temperatures and lots
of rain, especially North of the Interstate 40 corridor. A flood
advisory remains in effect for the Missouri Bootheel, Northeast
Arkansas and much of Northwest Tennessee. PW values between 2 and
2.5 inches, or nearly 3 standard deviations above normal will
result in heavy...but localized heavy rainfall. Intensity of the
rain will increase with time as a broad trough approaches the
Mississippi River Valley this afternoon and tonight. This feature
does not look as potent as it did in previous model runs, now
maintaining a neutral tilt as it approaches the region. As a
result, the threat of severe thunderstorms has diminished. The
Storm Prediction Center has removed all of the Midsouth from their
marginal risk for severe storms. Heavy rainfall, enhanced by an
approaching 130+Kt jet streak will be the primary threat. Portions
of Northeast Arkansas, the Missouri Bootheel and Northwest
Tennessee have already received over one inch of rain. Rainfall
rates over the next 36 hours or so may exceed one half on an inch
per hour at times especially tonight into early Tuesday as the
showers become convectively enhanced.

Improving conditions are expected tomorrow as the trough axis
shifts East of the Mississippi River. We will be under northwest
flow midweek with surface high pressure. As a result, dry
conditions are expected Wednesday with near to slightly above
normal temperatures.

Strong frontogenesis is expected in the Central Plains early
Thursday. A surface low is expected to track from Kansas into the
Ohio Valley Thursday with a trailing cold front approaching the
Mississippi River Valley Thursday evening. Rain showers look
likely again ahead of the front. Return flow ahead of the front
looks limited, so the threat of strong or severe storms looks
minimal at this time. However, due to the current expected
rainfall over the next couple of days, additional rain late in the
work week could result in additional flooding issues.

Saturday looks dry and cooler. Sunday into Monday, guidance brings
yet another round of precipitation into the Midsouth. Not prepared
to jump on board with likely pops for day 7+ yet, but it appears
our wet Winter will continue.

30

&&

.AVIATION...
/12z TAFs/

A mix of MVFR and IFR conds to start the period...with IFR and
LIFR conds to follow. The trend will be low VSBYs and CIGs today
as rain intensifies through the morning and into the afternoon
hours. Thunderstorms are expected near sundown as the main upper
level energy swings through, however coverage will not be
widespread only warranting a VCTS. IFR and LIFR conds will likely
continue through the end of the period.

Winds will remain between 6 and 9 kts this afternoon...with
slightly stronger winds and occasional gusts near TUP.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late tonight for Clay-Craighead-Greene-
     Mississippi-Poinsett.

MO...Flood Watch through late tonight for Dunklin-Pemiscot.

MS...None.
TN...Flood Watch through late tonight for Benton TN-Carroll-Crockett-
     Dyer-Gibson-Henry-Lake-Lauderdale-Obion-Weakley.

&&
Hazardous weather outlook, Feb 11, 8:50 AM CST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
850 AM CST Mon Feb 11 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-121700-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
850 AM CST Mon Feb 11 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A flood watch is in effect for areas north of Interstate 40
through tonight. Heavy rainfall may cause flooding concerns for
area rivers and low-lying flood prone areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probablility of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

SJM

In the hours before

Local storm report, Feb 11, 6:15 AM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
615 AM CST MON FEB 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 AM     FLASH FLOOD      JONESBORO               35.82N  90.69W
02/11/2019                   CRAIGHEAD          AR   SOCIAL MEDIA

            STREET FLOODING AT WEST PARKER AND LACY ROAD
            UNDERWATER. MONROE AND PUREYER STREETS SINKHOLE FROM
            EXCESS WATER.

&&
Local storm report, Feb 11, 6:24 AM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
624 AM CST MON FEB 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     FLASH FLOOD      1 S JONESBORO           35.81N  90.69W
02/11/2019                   CRAIGHEAD          AR   SOCIAL MEDIA

            WATER COVERED COUNTY ROADS 414 AND 910 SOUTH OF
            CRAIGHEAD FOREST PARK.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Gibson

When
February 11, 10:15 AM CST to February 12, 12:00 PM CST
Where
Gibson County, 1.6 mi NW of Humboldt to 1.27 mi W of Humboldt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.833, -88.944

State Route 152 closed between the Crockett and Gibson County line and American Woodmark Drive due to flood waters.

Flood, Crockett

When
February 11, 11:34 AM CST to February 12, 12:00 PM CST
Where
Crockett County, 3.15 mi W of Crockett Mills to 2.62 mi N of Maury City
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.866, -89.226

State Route 189 closed in both directions between Johnny Powell Road and Old Mounds Road.

Flood, Haywood

When
February 11, 11:38 AM CST to February 12, 12:00 PM CST
Where
Haywood County, 1.76 mi W of Cuthbert Switch to 1.01 mi NW of Shepp
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.534, -89.351

State Route 1 closed at Bond Ferry Road due to flooded conditions.

Flood, Crockett

When
February 11, 12:15 PM CST to February 12, 12:00 PM CST
Where
Crockett County, 1.05 mi ENE of Quincy to 1.51 mi E of Quincy
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.837, -89.063

State Route 152 closed between Averys Cemetery Road and Cox Road.

Flood, Dyer

When
February 11, 1:12 PM CST to February 12, 12:00 PM CST
Where
Dyer County, 1.18 mi NE of Heloise to 1.41 mi WSW of Heloise
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.063, -89.656

State Route 104 flooded between Walnut Drive and Railroad Lane.

Flood, Gibson

When
February 11, 2:16 PM CST to February 12, 12:00 PM CST
Where
Gibson County, 1.26 mi NNW of Trenton to 1.02 mi WNW of Trenton
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
35.996, -88.942

State Route 367 flooded in both directions between N. Church Street and Old Dyer Lane.

Flood, Dyer

When
February 11, 5:45 PM CST to February 12, 12:00 PM CST
Where
Dyer County, 0.56 mi SW of Trimble to 0.35 mi SSW of Trimble
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.195, -89.188

State Route 105 closed in both directions between Trimble Elementary School and Nichols Lane.

Flood, Carroll

When
February 11, 9:19 PM CST to February 12, 12:00 PM CST
Where
Carroll County, 2.16 mi ESE of Hico to 2.22 mi NW of Bethel
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.059, -88.464

Water over State Highway 22 near Crooked Creek.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805614, 805616, 805617, 805618, 805619, 805620, 805621, 805613.